Winter Storm, Lenawee
- When
- December 22, 11:00 PM EST to December 23, 9:00 PM EST
- Where
- Lenawee forecast zone
- Reported by
- ASOS
- Coordinates
- 41.895, -84.066 (the zone’s center; the record gives no point)
A rapidly deepening and large low pressure system moving through the area produced accumulating snow, strong winds, and bitter cold temperatures. Snowfall accumulations mostly ranged from 2 to 6 inches across southeast Michigan, with the highest amounts occurring along and around the I-69 corridor where isolated higher amounts around 8 inches were reported.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A rapidly deepening and large low pressure system moving through the area produced accumulating snow, strong winds, and bitter cold temperatures. Snowfall accumulations mostly ranged from 2 to 6 inches across southeast Michigan, with the highest amounts occurring along and around the I-69 corridor where isolated higher amounts around 8 inches were reported. Prolonged strong winds with gusts of 40-55 MPH caused visibilities to frequently drop below 1 mile in snow and blowing snow, leading to snow covered and hazardous road conditions. Brief white out conditions were even reported across the Thumb region. Temperatures falling into the single numbers lead to wind chills bottoming out around -20 F.|Here are some of the higher multi-day snowfall totals received:
Owosso... 8.5 inches.|Lapeer.... 8.3 inches.|Flint Bishop Airport... 6.3 inches.|Howell... 5.9 inches.|Auburn... 5.3 inches.|Ann Arbor... 5.2 inches.|Detroit Metro Airport... 4.6 inches.|White Lake... 4.1 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 22, 9:18 PM EST, 1 hour 42 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
918 PM EST Thu Dec 22 2022
.UPDATE...
...Winter Storm Continues With A Burst Of Snow And Flash Freeze
Tonight, Strong To Damaging Wind, Near Whiteout Conditions, and
Bitter Cold Wind Chill Friday through Friday Night...
Key Messages:
-A Winter Storm Warning remains in effect for a combination of
falling/accumulating snow and blowing snow tonight and Friday. High
end wind gusts lead to periods of whiteout conditions and bitter
cold wind chills Friday and Friday night.
-Flash freeze remains the primary hazard late tonight and Friday
morning after this evening's rain and wet snow, especially for
elevated surfaces and objects.
-The evening update refines temperature and wind trends for late tonight
and Friday morning. Snowfall totals of 4 to 8 inches are on track
along and north of a line from Sandusky to Lapeer to Howell tapering
down to the 1 to 3 inch range south across metro Detroit to the
Ohio border.
-Strong west wind develops late tonight and in the morning. Peak
wind gusts of 50 to 60 mph Friday afternoon and evening may result
in scattered power outages.
-Travel will be dangerous, even on treated roads, due to blowing and
drifting snow and low visibility.
-Blizzard conditions are possible Friday afternoon and evening resulting
in whiteout conditions at times. Observations will be monitored in
the short term for assessment of potential warning upgrades.
-Wind chills plummet to near -25F south of I-94 by late Friday
afternoon and range from -15 to -5 to the north. Below 0 wind chill
then holds through the holiday weekend.
Mid evening observations indicate surface low pressure overhead at
press time. A track from about Defiance to Lapeer has allowed
precipitation to remain all snow for the Tri Cities where a burst of
1/2 mile moderate snow with 1 inch per hour rate is ongoing. All
rain along and east of the low track precedes a rapid rain/snow
transition for the rest of this evening into the early overnight as
the powerful cold front sweeps through SE Mi. Sharply colder air
surges in behind the westerly wind shift with upstream observations
indicating temperatures already in the teens on the Lake Mi
shoreline and below zero readings in WI. This adds confidence to the
flash freeze hazard as temperatures drop from the mid 30s to lower
20s in just an hour or two after midnight with readings in the teens
over most of the region by sunrise.
The strong occlusion and deepening process of the system leads to a
rapid increase of wind speed across Lower Mi during the morning. The
deformation band of snow pivots across the Thumb region during this
time to keep accumulation going in that area. Peak wind gusts reach
the 50 to 60 mph range over all of SE Mi by afternoon. A transition
to more of a lake effect snow scenario keeps snow squalls possible at
all locations with near whiteout conditions at times in falling and
blowing snow during the peak wind gusts Friday afternoon into Friday
evening. Single digit temperatures by late afternoon take wind chill
down near -25 from metro Detroit to the Ohio border by Friday
evening.
&&
.PREV DISCUSSION...
Issued at 653 PM EST Thu Dec 22 2022
AVIATION...
A mix of rain and snow rapidly fills in across SE Mi this evening
with mostly a burst of snow at MBS, snow with a short period of rain
at FNT, and then a rapid change from rain to snow from PTK southward
toward midnight. LIFR ceiling and IFR visibility occur along the
terminal corridor as surface low pressure moves overhead before
leading a powerful cold front across the region. The quick burst of
snow diminishes post front which allows recovery of ceiling and
visibility while the temperature falls sharply after midnight.
Temperatures drop rapidly into the lower and mid 20s within an hour
or two resulting in flash freeze of objects and untreated surfaces.
The temperature free-fall then continues during the morning as the
wind increases to gusts around 45 knots by noon. IFR visibility is
expected due to falling lake effect snow showers and blowing snow
across the area through Friday afternoon.
For DTW... Steady rain is accompanied by LIFR ceiling until the cold
front sweeps through around midnight. A quick change to snow occurs
with the front and temperatures fall rapidly from the mid 30s to mid
20s within an hour or two. Flash freezing rain water and snow is
likely on objects and untreated surfaces. The wind increases from
the west to 40+ knots by mid morning which brings lake effect snow
showers and blowing snow through the afternoon.
DTW THRESHOLD PROBABILITIES...
* High for ceiling 5000 ft or less tonight and Friday.
* High for precipitation starting as rain changing to snow this
evening.
* High for exceeding crosswind threshold late tonight and Friday
morning before wind direction backs toward the SW Friday
afternoon.
PREV DISCUSSION...
Issued at 410 PM EST Thu Dec 22 2022
DISCUSSION...
.Winter Storm Arrives Tonight with Strong Winds, Snowfall, and
Bitter Cold through Friday Night...
Key Messages:
-A Winter Storm Warning remains in effect for high-end wind gusts
and accumulating snowfall leading to periods of whiteout conditions
as well as bitter cold wind chills.
-Peak wind gusts of 50 to 60 mph Friday afternoon and evening may
result in scattered power outages.
-Accumulating snowfall begins this evening near the Tri-Cities
followed by a change-over from rain to snow late evening for the
rest of Southeast Michigan.
-Flash freeze conditions expected overnight after this evening's
rainfall as temperatures drop to the teens.
-Travel will become very difficult at times with periods of blowing
and drifting snow.
-Blizzard conditions are possible Friday afternoon and evening
resulting in whiteout conditions at times, but confidence remains
low in verifiable blizzard criteria (see details below).
-Wind chills plummet to -25F south of I-94 and below 0F across the
rest of the region on Friday, then remain below 0 through the
holiday weekend.
Relatively mild conditions exist in the hours preceding the inbound
winter storm as its low-level warm sector continues to make inroads
and the upper trough begins to take on its rapid transition to a
negative tilt over the Midwest. Meanwhile, moist flow advecting into
the region gains a favorable system-relative orientation up the
isentropic slopes, leading to an expanding coverage of rain showers
this evening. The warm sector has settled in a bit warmer than
guidance previously suggested with temperatures currently in the
upper 30s to even lower 40s around Metro Detroit. This will keep
rain as the predominant ptype through much of the evening with a few
tenths of liquid QPF certainly possible before colder air works in
tonight. The exception will be near the Tri-Cities where slightly
cooler thermal profiles will favor a brief window for rain/snow mix
before quickly changing over to snow this evening.
Synoptic ascent ramps up after 00z as strong height falls arrive
coincident with the left exit region of the cyclonically curved 160+
kt jet streak. This will overlay a region of strong fgen/deformation
forcing as the midlevel low begins to wrap up directly overhead. In
the low-levels, frontal lift along the inbound surge of arctic air
will complete the picture. The stacked forcing will pivot overhead
roughly between 00z and 09z tonight and provide the deepest and most
organized vertical lift of the event with some additional support
from the lower static stability noted in the 800-600mb layer.
A rapid change-over to snow is still anticipated late this evening
as precip rates quickly cool the lower column. This initial burst of
snow will bring about the heaviest rates as the cooling
thermodynamic profile realizes a deeper intersection with the DGZ.
Latest trends in the probability space offer moderate confidence in
a brief period of 1"/hr snowfall rates in the Tri-Cities late this
evening. Otherwise, snowfall rates ranging from 0.2" to 0.5"/hr will
be more common across the area through the event into tomorrow.
The main axis of forcing will rotate out of the southern half of the
CWA by midday Friday while continuing to pivot across the Thumb into
the afternoon. This keeps steady light to moderate snow going across
the northern CWA into Friday night and will bring snowfall totals to
the 4-8" range generally along and north of a line from Howell to
Sandusky. To the south, snowfall will become relatively more
intermittent on Friday and accumulations of 2-4" will be more likely
by Saturday morning. Of note in this event is that thermal profiles
will only briefly be favorable for efficient snowfall rates: by the
time the arctic air settles in Friday morning, soundings show the
column mainly colder than the DGZ. This, paired with very strong
winds acting to fracture the snow crystals will keep snow ratios on
the lower end of climo. With significant blowing and drifting
likely, measuring snowfall and liquid equivalent will be extremely
difficult with this event.
The arctic air will surge in overnight into early Friday morning
with surface temps dropping to the teens by sunrise for most areas.
The pressure gradient will tighten tremendously tomorrow as the
system bombs out over southern Ontario and cold arctic high pressure
engulfs the entire central CONUS. Model guidance has continued to
support widespread sustained winds of 35 mph with gusts in excess of
50 mph Friday afternoon and evening, which may result in scattered
power outages. Highest probability for any gusts closer to 60 mph
will be over the Thumb region. These winds will bring about
dangerous wind chills ranging from -25F near the Ohio border to the
negative single digits in the northern CWA.
Blowing snow remains a primary concern and will result in reduced
visibilities and treacherous travel conditions on Friday. Confidence
is high on visibilities less than 1 mile, but remains low on bona
fide blizzard conditions with at least 3 hours of 1/4 mi visibility
or less. Will continue to favor our current Winter Storm Warning
headlines in effect and monitor for any pertinent upgrades to a
Blizzard Warning. As of this forecast cycle, highest chance for an
upgrade would be in the Thumb region where prolonged snowfall and
the highest peak wind gusts would interact with the relatively lower
land surface roughness of the region.
Saturday will continue to be blustery and bitterly cold as arctic
air filters into the region on a very active wind field with gusts
to 40-45mph. Scattered lake effect snow showers are expected to
traverse the state with minor additional accumulations likely. There
is consistency in several of the hi-res runs that favor a convergent
band setting up within the cyclonic flow Friday night, roughly along
a line from Jackson to Port Huron. This will be monitored closely as
it may lead to significant travel issues Friday night into Saturday
and beyond the duration of the current headlines.
Bitter cold continues through Sunday and Monday with the wind field
gradually diminishing with time, allowing for minor improvements in
the wind chill. Medium range guidance then offers relief from the
cold by the middle of next week.
MARINE...
Southeasterly flow remains elevated this afternoon ahead of the
developing low pressure system and the inbound arctic cold front
currently crossing Lake Michigan. Winds are sustained at around 20
knots with gusts to 25 knots across Lake Huron and are resulting in
increased wave heights along the lakeshores of the Thumb. A Small
Craft Advisory remains in effect from Port Austin to Port Sanilac
for these elevated wave heights.
Attention remains fixed on the powerful low pressure system that is
expected to intensity over the southern Great Lakes tonight into
tomorrow morning. The forecast low pressure at 06Z tonight will be
around 994 mb and deepening to around 967 mb just to the northeast
of Lake Huron along the southern Quebec and Ontario border by Friday
evening. The rapid intensification of this system during this time
will bring widespread storm forecast wind gusts, widespread snowfall
with periodic snow squalls bringing rapid reduction in visibility,
and moderate to heavy freezing spray. The increasing winds will
actually be expanding northward behind the arctic front early
tomorrow morning, first across Lake Erie and Lake St. Clair quickly
across southern Lake Huron by 5 am. Expect a quick increase in gusts
to gales then storm force during the morning as winds shift to the
west-southwest once the front passes and air temperatures rapidly
drop from the 40s to the lower 20s over the lakes. The combination
of cold air and gales/storm force winds will result in heavy
freezing spray Friday morning through Saturday. There will also be a
subtle northwesterly component to the winds across the northern half
of Lake Huron which leads to increasing chances for snow squalls
that will bring rapid reduction in visibility given the favorable
fetch. Expect high end gales to storm force winds to continue into
Saturday. Winds continue to remain elevated into Sunday to near
gales on Sunday with the cold air providing instability over the
lake and lower level flow around the strong low pressure lingering
over the central Great Lakes.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning until 4 AM EST Saturday for MIZ047>049-053>055-
060>063-068>070-075-076-082-083.
Lake Huron...Storm Warning from 1 PM Friday to 1 PM EST Saturday for LHZ361-362.
Heavy Freezing Spray Warning from 1 PM Friday to 1 PM EST Saturday
for LHZ361-362.
Storm Warning from 5 AM Friday to 1 PM EST Saturday for LHZ363-
462>464.
Heavy Freezing Spray Warning from 5 AM Friday to 1 PM EST Saturday
for LHZ363-462>464.
Storm Warning from 5 AM Friday to 4 AM EST Saturday for LHZ421-422-
441>443.
Low Water Advisory from 5 AM to 10 PM EST Friday for LHZ422.
Small Craft Advisory until 3 AM EST Friday for LHZ441-442.
Lake St Clair...Storm Warning from 3 AM Friday to 4 AM EST Saturday for LCZ460.
Michigan waters of Lake Erie...Storm Warning from 3 AM Friday to 4 AM EST Saturday for LEZ444.
Low Water Advisory from 3 AM Friday to 4 AM EST Saturday for LEZ444.
&&
UPDATE.......BT
AVIATION.....BT
DISCUSSION...TF
MARINE.......AA
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 530 AM EST Thu Dec 22 2022 MIZ047>049-053>055-060>063-068>070-075-076-082-083-230930- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 530 AM EST Thu Dec 22 2022 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight A Winter Storm Warning remains in effect. See the latest Winter Weather Message (WSW) for additional details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Winter Storm Warning remains in effect. See the latest Winter Weather Message (WSW) for additional details. Very cold conditions will persist into the weekend in the wake of an arctic front. Expect periods of wind chills well below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-230930- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 530 AM EST Thu Dec 22 2022 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight A Storm Warning, a Freezing Spray Warning, a Small Craft Advisory, and a Low Water Advisory are now in effect. See the latest Marine Weather Message (MWW) for additional details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Storm Warning, a Freezing Spray Warning, a Small Craft Advisory, and a Low Water Advisory are now in effect. See the latest Marine Weather Message (MWW) for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. KK
Special Weather Statement National Weather Service Detroit/Pontiac MI 705 PM EST Thu Dec 22 2022 MIZ047-048-053-060-230315- Midland-Bay-Saginaw-Shiawassee- Including the cities of Midland, Bay City, Saginaw, and Owosso 705 PM EST Thu Dec 22 2022 ...A MID EVENING BURST OF HEAVY SNOW IN THE TRI CITIES... ...A WINTER STORM WARNING REMAINS IN EFFECT ACROSS ALL OF SOUTHEAST MICHIGAN... WEATHER... * A burst of heavy snow occurs in the Tri Cities area with rate near 1 inch per hour during mid evening. * Snow accumulations of 2 to 3 inches are expected mainly west of I-75 from 7 PM to 10 PM. IMPACTS... * Accumulating snow may lead to a slushy road accumulation while temperature remains above freezing. * Low driving visibility. && PRECAUTIONARY/PREPAREDNESS ACTIONS... * Motorists are urged to use caution and account for the variable driving conditions by reducing speed. * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP BT
Special Weather Statement National Weather Service Detroit/Pontiac MI 938 PM EST Thu Dec 22 2022 MIZ049-054-055-061>063-068>070-075-076-082-083-230530- Huron-Tuscola-Sanilac-Genesee-Lapeer-St. Clair-Livingston-Oakland- Macomb-Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Bad Axe, Caro, Sandusky, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 938 PM EST Thu Dec 22 2022 ...RAIN QUICKLY CHANGING TO SNOW DURING LATE EVENING... ...A WINTER STORM WARNING REMAINS IN EFFECT ACROSS ALL OF SOUTHEAST MICHIGAN... WEATHER... * Rain changes quickly over to snow from Flint to points south along the I-75/US-23 corridor after 10 PM. Up to 1 inch of wet accumulation is possible by midnight. * The rain to snow transition progresses eastward across the Thumb and metro Detroit regions by midnight. IMPACTS... * Accumulating snow may lead to a slushy road accumulation while temperature remains above freezing. * Low driving visibility. && PRECAUTIONARY/PREPAREDNESS ACTIONS... * Motorists are urged to use caution and account for the variable driving conditions by reducing speed. * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP BT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1015 PM EST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM SNOW 2 SW MIDLAND 43.60N 84.26W
12/22/2022 M2.0 INCH MIDLAND MI TRAINED SPOTTER
3 HOUR TOTAL 7 PM TO 10 PM.
&&
BTSpecial Weather Statement National Weather Service Detroit/Pontiac MI 1053 PM EST Thu Dec 22 2022 MIZ049-054-055-061>063-068>070-075-076-082-083-230700- Huron-Tuscola-Sanilac-Genesee-Lapeer-St. Clair-Livingston-Oakland- Macomb-Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Bad Axe, Caro, Sandusky, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 1053 PM EST Thu Dec 22 2022 ...TEMPERATURES FALLING SHARPLY FROM THE TRI CITIES TO OWOSSO AFTER 11 PM... ...A WINTER STORM WARNING REMAINS IN EFFECT ACROSS ALL OF SOUTHEAST MICHIGAN... WEATHER... * Sharply falling temperatures from the mid 30s into the mid to lower 20s along with snow continuing between 11 PM and 1 AM. * Additional snowfall up to 1 inch from 11 PM to 1 AM. IMPACTS... * The rapid freezing of wet or melted snow is expected especially on elevated surfaces and objects. && PRECAUTIONARY/PREPAREDNESS ACTIONS... * Black ice conditions are particularly dangerous with the ice often invisible or difficult to discern from wet pavement. Motorists are urged to use caution and account for hazardous driving conditions by slowing down and allowing extra time. * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP BT
The national radar mosaic for the moment the first event began.
17 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062481, 1062482, 1062484, 1062486, 1062480, 1062483, 1062485, 1062489, 1062490, 1062491, 1062492, 1062493, 1062494, 1062487, 1062488, 1062495, 1062496.